Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Had bipolar disorder,prescribed oleanz and lithium.Stoped oleanz having dizzines and lack of sleep.What could be the reason?

Hello Doctor, My husband had bipolar disorder and was prescribed 15mg of Oleanz. This was later tapered to 10 mg and along with it he has Lithium 900mg in a day (1 in the morning and 2 in the night of 300mg each). After 5 months, oleanz was reduced to 7.5mg. For 2 months,he reduced the dosage to 5mg and then to 2.5mg. Then doctor advised him to stop using oleanz and continue only with Lithium. For a total of 9 months, he has had Oleanz. Now, when he stopped Oleanz,he is having dizziness in the evening everyday and sleep has reduced very much. What could be the reason for this?
Asked On : Thu, 12 Jul 2012
Answers:  1 Views:  210
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hi gkk1977.

Thanks for your question.

You probably know bipolar disorder is a mixture of mania and depression and the treatment of it is mood stabilizer group of drug and lithium is a mood stabilizer but in severe cases only mood stabilizer alone is not helpful so we use anti psychotic drugs for augmentation so doctor prescribe oleanz or olanzapine but our always target is to stop the mood stabilizer gradually as the patient get stable and your husband the same thing was done.

But oleanz is a very good sleep promoting agent so as he now stopped it he have sleep problem and dizziness.Nothing to be worried consult with your psychiatrist he will either start oleanz again in low doses like 2.5-5 mg daily or add some benzodiazepine for sleep promotion.

Best Wishes,

Dr Sourav Ganguly
Answered: Thu, 12 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor